Statin Neuropathy

Stains Neuropathy

Treatment with statins, or HMG-CoA-reductase inhibitors, reduces the risk of cardiovascular disease in patients with hypercholesterolemia.  Peripheral neuropathy has been reported to occur in patients treated with statins, in both case reports  (Ahmad, 1995; Jacobs, 1994; Jeppesen, Gaist, Smith, & Sindrup, 1999; Phan et al., 1995; Ziajka & Wehmeier, 1998) and population studies showing a statistically significant association (Backes & Howard, 2003; de Langen & van Puijenbroek, 2006; Gaist et al., 2002).  The neuropathy can occur with different statin medications (Chong, Boskovich, Stevkovic, & Bartt, 2004; Ziajka & Wehmeier, 1998), and long term exposure appears to increase the risk for developing neurotoxicity. Statin use can also aggravate a pre-existing neuropathy (de Langen & van Puijenbroek, 2006) The neuropathy can be partially reversed with drug cessation (Backes & Howard, 2003; Chong et al., 2004)

Statin neuropathy appears to be associated with axonal degeneration, and affects both large and small fibers.  Small fiber  neuropathy (SFN) may be an early manifestation, and involve both sensory or autonomic fibers, (Boger, Hulgan, Donofrio, & Peltier, 2011; Lo, Leoh, Loh, & Tan, 2003; Novak et al., 2015).  Large fiber neuropathy can be identified in routine nerve conduction studies, but diagnosis of small fiber neuropathy requires demonstration of reduced epidermal or sweat gland nerve fiber density on punch skin biopsy. In a recent study of SFN, Novak and colleagues reported that patients who were treated with statins appeared to have a non-length dependent neuropathy. (Novak et al., 2015)   

Patients who are intolerant of statins, due to development of neuropathy or other complications, can be treated with newer, non-statin lipid lowering agents that have not been reported to be associated with peripheral neuropathy.

Click Here for a list of References